Jump to content
CrazyBoards.org

Coming off citalopram to start venlafaxine


Recommended Posts

Hi,

I could sense that my mood was starting to drop; I was getting irritable and low and I needed to stop this before I got suicidal like I have before. I went to see my GP and she has put me on venlafaxine but I have to taper off citalopram first. Is this normal as in the past I have just stopped one drug and started the new one the next day? What are the citalopram withdrawal effects like? I'm on 60 mg daily.

It seems that when I find a drug that works it only does so for about two years and I have to start all over again.

Regards

Link to comment
Share on other sites

It's good practice to taper meds gradually. Quitting cold turkey may give you really awful withdrawal effects. Some docs would probably do a cross-taper (decrease one med, increase the other), but tapering first and then starting the other is also fine. Citalopram is not one of the "worst offenders" as far as withdrawal effects are concerned (those would be paroxetine and venlafaxine). Since you've got a bunch of SSRIs (including paroxetine, actually) listed in your signature, I would think you'd be familiar with SSRI withdrawal? Anyhow, taper slowly and any withdrawal symptoms should be mild.

Link to comment
Share on other sites

Citalopram recently stopped working for me too, after 2.5 years. So I'm in the same boat, with a failed month long retry of paroxetine in the middle. I'm tapering off of the paraxetine now and getting on venlafaxine this week. The first few days after you stop citalopram and are just on the new med are kind of sucky. I remember feeling both anxious and panicky, but also vaguely euphoric, like I get with any new drug. It was weird, but not unmanageable. Just go easy on yourself, and don't put yourself in any stressful situations. I like to hole up with some brainless books and stock up on the ice cream when I'm switching.

Link to comment
Share on other sites

Thank you for your responses. My GP did ask me was I prepared for the possible upheaval that comes with changing meds. I of course said I was as I don't want to go down the route of suicidal thoughts again, even though I realise venlafaxine could cause this temporarily, but I have been on it before (ten years ago) and it didn't then. This was one reason why I asked to go on it again although I can't remember what the dose was then, might have been 225 mg.

So, I am on day two of citalopram withdrawal and can't say I feel anything but I am giving up fags at the same time too!

Link to comment
Share on other sites

Going off citalopram was absolutely brutal for me. I had brain zaps like crazy, hot flashes, paranoia, delusions of grandeur (thought I was a disciple of Jesus...and I'm an atheist). I ended up going back on it and was much happier. My pdoc was messing around because he thought "if it ain't broke, let's fix the fuck out of it." Sigh.

Link to comment
Share on other sites

I'm now down to 20 mg and feeling fairly ok yet my moods keep swinging, not dramatically but noticable. One minute I feel great and full of energy then a couple of hours later very apathetic and fed up. But like I said I don't appear to be getting any physical withdrawal effects.

Shellbell I have recently quit smoking, stopped last week, I wonder whether this could contribute to my mental state?

Link to comment
Share on other sites

I'm now down to 20 mg and feeling fairly ok yet my moods keep swinging, not dramatically but noticable. One minute I feel great and full of energy then a couple of hours later very apathetic and fed up. But like I said I don't appear to be getting any physical withdrawal effects.

Shellbell I have recently quit smoking, stopped last week, I wonder whether this could contribute to my mental state?

Absolutely. I am 16 weeks now without a cigarette and I get so agitated at times. Im thinking of going on wellbutrin for the nasty withdrawal.

Link to comment
Share on other sites

Been taking venlafaxine for two days now and no noticable side effects and I feel rather stimulated. Although I remember getting a 'high' feeling from other ADs like citalopram and sertraline when I started them.

Is it normal though for Doctors to increase the dose, although I guess it depends on the individual?

Link to comment
Share on other sites

Provided there is no serious interaction I have started the new med and maintained the old med for a few days then tapered the old med. I don't see the point of stopping a med than then starting another, this seems to cause needless suffering. This is one of many reasons to see a pdoc. They are more comfortable with the psycomeds and their interactions.

nf

Link to comment
Share on other sites

Been ten days now on venlafaxine 75 mg and although at first I felt energised say my mood has gone downhill. I feel fed up and can't be bothered to do anything except sleep, I am very irritable and feel like I could explode. Seeing my GP tomorrow so hopefully she can help. Is this normal? At what dose does the norepinephrine reuptake kick in?

Cheers

Link to comment
Share on other sites

According to the eMedexpert page on Venlafaxine citing a 1998 study:

At low doses (<150 mg/day) it acts only on serotonergic transmission, like the SSRIs. At moderate doses (>150 mg/day) it acts on serotonergic and noradrenergic systems, whereas at high doses (>300 mg/day) it affects serotonergic, noradrenergic and dopaminergic neurotransmission.

So above 150 mgs.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...